|Year : 2021 | Volume
| Issue : 5 | Page : 388-390
Pseudogynecomastia: A chance occurrence with acitretin
Seema Rani, Soumya Sachdeva
Department of Dermatology, Dr. RMLH, ABVIMS, New Delhi, India
|Date of Submission||07-Oct-2020|
|Date of Decision||31-Aug-2021|
|Date of Acceptance||01-Sep-2021|
|Date of Web Publication||24-Nov-2021|
Dr. Seema Rani
D-13, MCD Flats, Swaminarayan Marg, Gulabi Bagh, Delhi - 110 007
Source of Support: None, Conflict of Interest: None
Psoriatic involvement of nails manifests in the form of irregular, deep and large pits, splinter hemorrhages, subungual hyperkeratosis, oil drop spot, and onycholysis of the nail bed. Retinoids are one of the treatment modalities for nail psoriasis. Pseudogynecomastia is an uncommonly reported side effect of retinoids. We hereby describe an 11-year-old adolescent who developed pseudogynecomastia posttreatment with acitretin for nail psoriasis.
Keywords: Acitretin, gynecomastia, nail psoriasis
|How to cite this article:|
Rani S, Sachdeva S. Pseudogynecomastia: A chance occurrence with acitretin. Indian J Pharmacol 2021;53:388-90
| » Introduction|| |
Gynecomastia is overdevelopment of male breast tissue resulting from the imbalance of the ratio of estrogen/androgen. It may be primary or secondary to various pathologies which could alter the levels of circulating sexual hormones (liver diseases, malignancy, hyperthyroidism, hypogonadism, and obesity) genetic disorders, and drugs.
| » Case Report|| |
An 11-year-old boy presented with nail changes in his finger and toenails for 3-month duration. There was no preceding history of drug intake and systemic illness and there was absence of personal and family history of atopy. Yellow discoloration, thickening, and pitting were seen in almost all nails. Uplifting of nail plates because of subungual hyperkeratosis was seen in few nails [Figure 1]. Acral dusky erythematous with minimal scaly plaques was present. Mucosa and other cutaneous sites were not involved. A provision clinical diagnosis of nail psoriasis was made. Potassium hydroxide and periodic acid–Schiff staining of the nail were negative for fungal elements. Nail biopsy was denied. Routine hematological and biochemical investigations were normal. Initially, topical tazarotene 0.1% cream at night and a combination of calcipotriol–clobetasol propionate ointment twice a day was advised and continued for 8–10 weeks. Later on, acitretin was planned and started at a dose of 0.3 mg/kg daily along with topical calcipotriol. It was increased to 0.6 mg/kg daily and continued for 4–5 months. Gradual tapering of the dose was done and stopped completely. The patient was maintained with topical tazarotene gel thrice in a week and emollient daily. All biochemical tests were within normal limits during the course of treatment. There was remarkable improvement in discoloration, pitting, and disappearance of subungual hyperkeratosis in almost all his nails [Figure 2]. The patient was in regular follow-up. While in the course of follow-up, he noticed painless enlargement of both breasts [Figure 3]. On examination, bilateral nontender breast lumps without any palpable glandular tissue and discharge were present. He was being referred to the endocrine department for further evaluation for bilateral gynecomastia. His weight was 47 kg, height was 154 cm, and basal metabolic rate (body mass index) was 19.8 kg/m2 which were within normal limits for his age. His genitalia were tanner Stage II.
|Figure 1: Yellow discoloration, thickening, pitting, and subungual hyperkeratosis present in both finger and toenails|
Click here to view
Hormonal evaluation showed a normal thyroid function test, the total testosterone level was 3.9 nmol/L (4.56–28.2 nmol/L). Prolactin level was 6.4 ng/ml (3–18.6). Lutenizing hormone level was 2.2 mIU/ml (1.8–7.8); follicle-stimulating hormone level was 5.6 (1.55–9.74 mIU/ml). His estradiol level was 116.6 pmol/L (97.5–592 pmol/l). Ultrasound (USG) of the breasts did not show any fibroglandular proliferation in both breasts; however, deposition of adipose tissue in the subcutaneous plane was noted, suggestive of pseudogynecomastia. Based on his USG report and low value of total testosterone, a working diagnosis of pseudogynecomastia was made. Tablet tamoxifen was started, in consultation with the department of endocrinology. It was continued for 3–4 months and later stopped, as no significant improvement was observed.
| » Discussion|| |
Psoriasis can be associated with nail involvement in 78% of the cases, seen more commonly in psoriatic arthritis or extensive cutaneous psoriasis. Isolated nail psoriasis is not common in children, a prevalence ranging from 7% to 13%. Both topical and systemic treatments are utilized in treating nail psoriasis. Topical corticosteroids, calcipotriol, tazarotene, and 5-fluorouracil are the first line of management. However, it often fails due to difficulty of the topical agents to penetrate the nail bed and matrix. Systemic agents, methotrexate, ciclosporin, retinoids, or biological agents can be used. Among the retinoids, acitretin and etretinate are commonly used, former is preferred due to its good therapeutic results with an acceptable systemic side effect profile. It works by targeting the increased cellular differentiation and inflammation. The lipophilic properties of acitretin are less than etretinate, and therefore, it cannot be stored in deep fatty tissue; therefore, the terminal elimination half-life is 50–60 h compared with etretinate (120 days). Because of the process of esterification of acitretin to etretinate and ethylester, the metabolite of acitretin can be extensively stored in fat tissue. Acitretin and etretinate can be detected in fat and plasma, even after stopping the drugs up to 29 months.
Gynecomastia is due to increased fibroglandular component and benign enlargement that can be unilateral or bilateral. Gynecomastia may have physiological (newborn, pubertal, senile gynecomastia) or pathological etiology. It occurs due to a decrease in testosterone levels or increased estrogen levels more than testosterone levels. Hyperthyroidism and alcoholic liver disease cause the increased level of sex hormone-binding globulin that often contribute to the development of gynecomastia. Various tumors can also lead to gynecomastia sex cord–stromal tumors and germ cell tumors. The drug can block androgen receptors, can also displace more estrogen compared to testosterone from sex hormone-binding globulin. Drug-induced gynecomastia is more commonly seen in adults than in children and adolescents. Several drugs such as antiandrogen, antiretroviral, calcium antagonists, and antiulcer drugs (cimetidine, ranitidine, and omeprazole) were reported to be associated with gynecomastia. Etretinate and isotretinoin have been associated with reversible gynecomastia. Isotretinoin has been associated with decreased testosterone levels that can cause gynecomastia. If drugs are the suspected cause of the development of gynecomastia, then it should be discontinued. If gynecomastia is mild, we can wait for spontaneous resolution. Tamoxifen has been found useful in reversing gynecomastia.
WHO-UMC scale of drug causality assessment was applied with the patient, falling in the “probable/likely” category. In view of the severe psychological distress faced by the patient, re-challenge was not felt to be ethical. In our case, the child developed pseudogynecomastia, 1-year after cessation of treatment with acitretin for nail psoriasis, which is an uncommon occurrence or it could be an associated incidental finding in absence of a direct correlation, as other causes for pseudogynecomastia could not be explained.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
The authors would like to thank the department of endocrinology.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Sturkenboom MC, de Jong-Van Den Berg LT, van Voorst-Vader PC, Cornel MC, Stricker BH, Wesseling H. Inability to detect plasma etretinate and acitretin is a poor predictor of the absence of these teratogens in tissue after stopping acitretin treatment. Br J Clin Pharmacol 1994;38:229-35.
Bing Z, Bai S. Gynecomastia: An uncommon but important clinical manifestation for testicular tumors. Open J Pathol 2012;2:6-13.
Braunstein GD. Clinical practice. Gynecomastia. N Engl J Med 2007;357:1229-37.
Eckman A, Dobs A. Drug-induced gynecomastia. Expert Opin Drug Saf 2008;7:691-702.
Goldman RD. Drug-induced gynecomastia in children and adolescents. Can Fam Physician 2010;56:344-5.
Carmichael AJ, Paul CJ. Reversible gynaecomastia associated with etritinate. Br J Dermatol 1989;120:317.
[Figure 1], [Figure 2], [Figure 3]